Anyone had any experience with haldol (haloperidol)?

Discussion in 'ARCHIVE FORUM: Support discussions' started by jojo54, Jan 6, 2009.

  1. jojo54

    jojo54 Registered User

    Dec 19, 2008
    39
    I saw mums GP the other day as she hasn't seen a consultant since being diagnosed with LBD in Jan 2007, things are moving in that direction which is a relief and a Dr/consultant is being written to.
    I also asked him if he could prescribe something for mums nightmares, she had been screaming the house down during the night and becoming very agitated, sometimes 3 times a night eg : 2, 4, 5, am which is a little wearing:(
    So he prescribed haldol, mum has been very up and down since she has been on it, first couple of days out like a light but for up to 18 hours at a time, then full of life but unfortunately throwing all the bedding and clothes around her room (aargh), but then yesterday she was "almost her old self" lucid, bright, got herself dressed. Today she was waving a knife around at her grandson in the morning, at supper she was fine, joining in the converstaion and eating well.
    So I'm wondering if this is just the usual ups and downs (and even pre haldol things have been up and down but is it making things worse?) or if any one else has had any problems with this drug. Reading the contraindications they're so similar to LBD.
    Any thoughts/experiences would be helpful please, thankyou.
     
  2. sue38

    sue38 Registered User

    Mar 6, 2007
    10,854
    Wigan, Lancs
  3. jojo54

    jojo54 Registered User

    Dec 19, 2008
    39
    thanks so much Sue, some really helpful stuff there, I suppose I should really do a search first before posting:)
    Some of the stuff is really scary, and I can see a few of the symptoms in mum but I can also see some advantages ie no nightmares, calmer, more restful night for her.
    GP prescribed 1mg at night, pharmacist .5mg what do you do. GP didn't say it was an antipsychotic, I just asked for something to help her sleep peacefully! Ho hum
     
  4. sad nell

    sad nell Registered User

    haloperidol

    yes
    my trev was put on haloperidol to calm his agression but it has so many bad side effects and is not actually recommended for alzhiemers sufferers, It had a terrible effect on his muscles an
    and caused rigidity, his head became bent double on his chest
    and this can become permanant, so i insisted it was stopped , but i think it is well used in assesment wards to calm agitated patients, which it does but at what
    risk to there well being .If your gp would offer an alternative drug i would be happier for your mum ,anti physcotics tend to not be of advantage to AD patients as far as i know. bsst wishws Pam
     
  5. AnnS

    AnnS Registered User

    Apr 26, 2008
    15
    South
    Meds

    Hi jojo,
    Mum was put on this when whe was being asssessed in a dementia hospital and she was really all over the place on it. I did a bit of searching and, through the wonder that is google, found that in the UK it is not licensed for use on alzehimer suffer's, its only licenced for schizophrenics (its an anti-psychotic). Mum wasn't having pyschotic episodes but I found (in mums case) it was being used as a chemical cosh. Mum got frustrated at being locked in so when she was trying to get out they would give her haliperidol. If that didn't work the next thing was lorazepam which is a sedative. I was lucky the consultant was ok. So when I phoned and queried why mum was on haliperidol she was ok about it (and took her off it). I've tried to find the paper I had (there is a mountain of stuff on the net) but did come across this
    www.publications.parliament.uk/pa/jt200607/jtselect/jtrights/156/156we42.htm
    under point 23 it makes the point that neuroleptics (the type of drug that haliperidol is) are not licenced.
    Its a bit of a nightmare because you are looking to the consultants to provide the best care for your relative and then find yourself questioning them. I found as soon as I asked the question mum was taken off it pretty sharpish. I don't know if this helps any but good luck anyway and don't be afraid to ask.

    Regards

    Ann
     
  6. jojo54

    jojo54 Registered User

    Dec 19, 2008
    39
    Thankyou for your replies sad nell and anns and so sorry to hear of your difficulties. And although as suggested I've googled and searched and researched and halpol does seem pretty scary and worrying it does seem to be having a positive effect on mum. Shes not sleeping so much during the day, shes sleeping through the night pretty much and shes eating and drinking well. Shes also (almost) managing to dress herself and has also made herself tea/cofee. She also seems more alert and talkative. Whether this will continue I don't know but at the moment its a big relief.
    I suppose it just shows how every case is different, things might change in the future but so far so good. Still waiting to hear from the consultant though...
    thanks again
    jojo54
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.